Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 18, 2005, 8:15 PM CDT for Douglas County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2005, 8:15 PM CDT (01:15 UTC)
- Expired
- May 18, 2005, 10:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Douglas County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 190117
FFWTOP
KSC045-190315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT WED MAY 18 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1015 PM CDT
* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS EXTENDING FROM SOUTHWEST OF
CLINTON LAKE...NORTHEAST THROUGH LAWRENCE. STORMS WILL MOVE
SOUTHEAST NEAR 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
EUDORA...
BALDWIN CITY...
LAWRENCE...
CLINTON...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
RAINFALL AMOUNTS OF 1 TO 3 INCHES OF RAINFALL PER HOUR ARE POSSIBLE
IN THE WARNED AREA. FLOODING WAS REPORTED WITH THESE STORMS AS THEY
PASSED THROUGH JEFFERSON COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3903 9535 3903 9519 3896 9518 3897 9512
3896 9510 3897 9506 3874 9505 3873 9549
3905 9549 3906 9541
$$2 follow-up statements
000
WGUS73 KTOP 190136
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT WED MAY 18 2005
KSC045-190315-
DOUGLAS-
832 PM CDT WED MAY 18 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM CDT FOR DOUGLAS
COUNTY...
AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN...FROM JUST EAST
OF LAWRENCE...EXTENDING INTO SOUTHWEST DOUGLAS COUNTY.
LOCATIONS IMPACTED INCLUDE...
LONE STAR...CLINTON AND CLINTON LAKE.
THIS STORM HAS A HISTORY OF PRODUCING RAINFALL RATES OF 1 TO 3
INCHES OF RAIN PER HOUR. STORMS WILL MOVE SOUTHEAST AT 10 MPH.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3903 9535 3903 9519 3896 9518 3897 9512
3896 9510 3897 9506 3874 9505 3873 9549
3905 9549 3906 9541
$$000
WGUS73 KTOP 190313
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT WED MAY 18 2005
KSC045-190322-
DOUGLAS-
1012 PM CDT WED MAY 18 2005
...THE FLASH FLOOD WARNING FOR DOUGLAS COUNTY EXPIRES AT 1015 PM
CDT...
THE HEAVY RAINS THAT CAUSED LOCALIZED FLOODING HAVE MOVED
SOUTH...AND FLASH FLOODING IS NO LONGER A THREAT. THEREFOR THE FLASH
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3903 9535 3903 9519 3896 9518 3897 9512
3896 9510 3897 9506 3874 9505 3873 9549
3905 9549 3906 9541
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:27 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 18, 3:27 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT WED MAY 18 2005 .DISCUSSION... MAIN CONCERNS WILL BE CONVECTION TODAY. TONIGHT...SATELLITE AND OBS PLOT INDICATING SFC FRONT JUST NORTHWEST OF MANHATTAN. CU FIELD HAS BROKEN UP A BIT WHICH SHOULD ALLOW FOR ADDITIONAL SFC BASED INSTABILITY TO DEVELOP. LAPS ANALYSIS GIVING AXIS OF CAPE GENERALLY ALONG A FALLS CITY NEBRASKA TO MULVANE KANSAS LINE...WITH PEAK VALUES ABOUT 2700 J/KG JUST SOUTH OF THE CWA. TOP CWA VALUES RUNNING ABOUT 2000 J/KG...IN PART DUE TO SFC DEWPOINTS RUNNING 60F OR MORE. MINIMUM CIN AXIS ALSO COINCIDES WITH MAX CAPE VALUES...AND AT -20 J/KG WOULD EXPECT STORMS TO GET GOING WITHIN THE NEXT HOUR OR SO. 0-6KM BULK SHEAR RUNNING ABOUT 35-40KTS...AND WOULD EXPECT HAIL AND WINDS TO BE MAIN THREAT. LAST SWING OF UPPER ENERGY SHOULD USHER STORMS EASTWARD BY 09Z...AS NORTHWEST FLOW MOVES IN ALOFT BEHIND DEPARTING WAVE. THURS/FRI/SAT...MODEL GUIDANCE COMING IN SIMILAR FOR THURSDAY...AND DIVERGING A BIT ON FRIDAY...AS ETA TAKES THE UPPER LOW A BIT FARTHER EAST...WHILE GFS BRINGS IN COOLER TEMPS IN EASTERLY FLOW ALONG WITH THE INCOMING SURFACE HIGH. WITH UPPER RIDGE BUILDING ALOFT...WENT CLOSER TO WARMER ETA NUMBERS. SUN-WED...NEXT SYSTEM ON TRACK TO MOVE THROUGH THE GREAT LAKES SUNDAY...AND BRING IN ANOTHER CHANCE OF PRECIP SUNDAY...WITH TEMPS THEN REMAINING IN THE 70S THROUGH WEDNESDAY. A BIT OF RUN TO RUN CONSISTENCY WITH A WEAK FEATURE TO BRING A CHANCE OF THUNDER THROUGH THE NORTHWEST FLOW ON TUESDAY...AND HAVE ADDED A SLIGHT POP FOR THAT. OTHERWISE NO BIG CHANGES TO EXISTING GRIDS. KC && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. 67
Hazardous weather outlook, May 18, 3:30 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED MAY 18 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 330 PM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT NORTH CENTRAL KANSAS THROUGH THIS EVENING. THE GREATEST CHANCES WILL BE LATE THIS AFTERNOON INTO THIS EVENING ALONG AND TO THE SOUTH OF AN ABILENE...MANHATTAN TO HOLTON LINE. SOME OF THESE STORMS COULD BE SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS THURSDAY AND FOR MOST AREAS SUNDAY...SUNDAY NIGHT AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EARLY TONIGHT...GENERALLY ALONG AND SOUTH OF AN ABILENE TO HOLTON LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 18, 7:03 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST 3 S OZAWKIE 39.19N 95.47W
05/18/2005 60 MPH JEFFERSON KS EMERGENCY MNGR
0650 PM HAIL 3 E MERIDEN 39.19N 95.51W
05/18/2005 1.00 INCH JEFFERSON KS EMERGENCY MNGR
&&
CAVANAUGHLocal storm report, May 18, 7:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD GRANTVILLE 39.08N 95.56W
05/18/2005 JEFFERSON KS TRAINED SPOTTER
REPORT OF WATER OVER SOUTH ST. ALSO CALLED 21ST ST. IN
GRANTVILLE.
&&
CAVANAUGHLocal storm report, May 18, 7:35 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD 3 E MERIDEN 39.19N 95.51W
05/18/2005 JEFFERSON KS EMERGENCY MNGR
4.8 INCHES OF RAIN MEASURED 3 MILES EAST OF MERIDEN.
SEVERAL FLASH FLOODS REPORTED THROUGHOUT MERIDEN BY EMA.
&&
CAVANAUGHLocal storm report, May 18, 7:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 2 SW LECOMPTON 39.02N 95.42W
05/18/2005 1.00 INCH DOUGLAS KS TRAINED SPOTTER
&&
CAVANAUGHSpecial weather statement, May 18, 7:53 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 753 PM CDT WED MAY 18 2005 KSZ022>024-035>038-190152- DICKINSON-GEARY-JACKSON-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY AND MANHATTAN 753 PM CDT WED MAY 18 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 287 IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... JACKSON RILEY POTTAWATOMIE GEARY WABAUNSEE DICKINSON MORRIS SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... ABILENE JUNCTION CITY MANHATTAN STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. KSZ026-039-040-054>056-058-059-190300- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-JEFFERSON-LYON-OSAGE-SHAWNEE- INCLUDING THE CITIES OF...EMPORIA...LAWRENCE...OTTAWA AND TOPEKA 753 PM CDT WED MAY 18 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 287 REMAINS IN EFFECT... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... JEFFERSON SHAWNEE DOUGLAS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA LAWRENCE TOPEKA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 18, 8:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 5 W LAWRENCE 38.97N 95.33W
05/18/2005 1.00 INCH DOUGLAS KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 60 min |
| May 18, 7:23 PM CDT | Flash Flood Warning | TOP | Jefferson | 2 hr |
| May 18, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 26 min |
| May 18, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 41 min |
| May 18, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 46 min |
| May 18, 10:07 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.